Updated on 10 September 2013
Patients who are currently using cancer drug Sutent should check if circular red patches containing blisters start appearing on the skin
Singapore: Pfizer sent out a health advisory throughout Canada stating that its cancer drug Sutent may cause skin rashes, which in rare instances can also prove fatal. Sutent is currently being used in the treatment of cancers associated with pancreas, kidney, bowels and stomach.
The company highlighted that the drug has been associated in certain individuals with severe skin rashes, including Stevens-Johnson syndrome and toxic epidermal necrolysis. Patients who are currently being prescribed the drug are being warned to be alert if circular red patches or spots containing blisters start appearing on the skin and to discontinue the medication immediately in addition to contacting their physician to report the problem.
A joint statement from Health Canada and Pfizer Canada said that, "Sutent is indicated for the treatment of gastrointestinal stromal tumour (GIST) after failure of imatinib mesylate treatment due to resistance or intolerance. It is also indicated for the treatment of metastatic renal cell carcinoma (MRCC) of clear cell histology and for the treatment of patients with unresectable locally advanced or metastatic, well-differentiated pancreatic neuroendocrine tumours (pancreatic NET), whose disease is progressive."
The statement further said, "A statement has been recently added to the product monograph to inform healthcare professionals and patients about a potential association between the use of Sutent and severe cutaneous reactions suggestive of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Early recognition is important in improving prognosis."
However, there have been no indications that Pfizer Canada would recall Sutent from the market. Furthermore, reports of life-threatening skin rashes in patients taking this medication have been extremely rare but have resulted in several deaths.